Neuroleptic Agent Toxicity Clinical Presentation

Updated: Dec 29, 2015
  • Author: Jay T Melton, MD; Chief Editor: Asim Tarabar, MD  more...
  • Print
Presentation

History

The history is often unreliable or unavailable in intentional overdose. If patients are able to provide a history, they often can identify the type and dose of medication ingested; however, independently verify this information and consider other possible ingestions.

Patients with an acute overdose of major tranquilizers have a broad range of responses, depending on their degree of psychiatric derangement, age, habitual use of medications, and individual susceptibility to specific effects.

Patients are usually somnolent, sedated, and hypoactive; however, actively psychotic patients may require massive doses of antipsychotics to control behavior before becoming sedated.

In massive overdose, the patient may be comatose and require intubation and respiratory support.

Patients ingesting antipsychotic medications, either short-term or long-term, often present to the emergency department with complaints of involuntary movement disorders.

Hypotension and dysrhythmias may produce syncope, near syncope, orthostatic dizziness, and generalized weakness.

Occasionally, patients present with a new-onset seizure or are discovered in a postictal state.

Patients may present with dysrhythmia.

Phenothiazines and atypical antipsychotics (quetiapine and aripiprazole) are well known to cause prolongation of the QT interval on ECG and are associated with torsades de pointes. Other ECG findings include prolongation of the PR and QRS intervals and blocks. Tachycardia may result from the anticholinergic effects of these medications, or from alpha blockade and postural hypotension. Phenothiazines are associated with priapism caused by alpha blockade. Phenothiazines may cause photosensitivity, resulting in a blotchy red or purple discoloration of skin exposed to sunlight.

Next:

Physical

Numerous physical findings are potentially associated with overdose of major tranquilizers, although some patients may remain relatively asymptomatic. [2] Anticholinergic syndrome may manifest as toxic psychosis, agitation, confusion, mydriasis, urinary retention, ileus, hot flushed dry skin, and tachycardia. Patients may present with movement disorders.

Virtually all neuroleptics produce some degree of extrapyramidal dysfunction because of inhibition of dopaminergic transmission in the basal ganglia. Increased muscle tone, extrapyramidal symptoms, akathisia, restless legs, parkinsonism, or dystonia may occur. The following conditions may occur:

  • Acute dystonia: A single therapeutic dose can result in involuntary muscle contraction of the face, neck, tongue, extraocular muscles, and, less commonly, limbs, larynx, or pharynx. Symptom onset is usually delayed several hours. Laryngeal dystonia can result in asphyxiation and death. Certain neuroleptics (eg, haloperidol, fluphenazine) are more potent inhibitors of dopamine in the basal ganglia and consequently cause more prominent symptoms. Patients present with torticollis, tongue protrusion or deviation, oculogyric crisis, opisthotonus, trismus, and gait disorders. This is more common in children (often after administration of neuroleptic antiemetics) and is self-limited. Response to anticholinergic medications is usually dramatic, although the condition may recur over the next several days.

  • Parkinsonism: Resulting from prolonged inhibition of basal ganglia D2 transmission, certain patients who take neuroleptics develop typical features of parkinsonism, including tremor, shuffling gait, and muscle rigidity. The condition is more common in elderly patients, in those with preexisting parkinsonism, and in females. It responds to anticholinergic medication.

  • Akathisia: Motor restlessness and the urge to move are dose related and occur in up to 20% of cases. This has also been implicated with rate of administration of these agents. A disorder associated with intravenous use of prochlorperazine as well as metoclopramide has been noted. Patients with this disorder become intensely anxious and restless and occasionally elope from the emergency department. These patients describe this acute dysphoric reaction as being very uncomfortable and creating the urge to crawl out of their skin. It may be distressing to a patient on antipsychotic medications, inducing violent behavior or suicidal ideation. [8]

  • Tardive dyskinesia: This is a manifestation of chronic neuroleptic toxicity that is often permanent. It is characterized by involuntary repetitive movement of the lips and tongue (buccolingual dysplasia), limbs (choreoathetosis), and eyes (rapid blinking movements). Older women are most susceptible; however, it may occur in persons of any age after 24 months of therapy. All neuroleptics lower the seizure threshold to some degree, although certain ones (eg, chlorpromazine, clozapine, loxapine) have greater proconvulsant effects than others (eg, haloperidol, fluphenazine). The epileptogenic effect is dose-dependent, and the most common type of convulsion observed is a generalized tonic-clonic seizure.

A single therapeutic dose of a neuroleptic can result in involuntary muscle contraction of the face, neck, tongue, extraocular muscles, and, less commonly, of the limbs, larynx, or pharynx. The onset of symptoms is usually delayed several hours. Laryngeal dystonia can result in asphyxiation and death. The condition is more common in children (often after administration of neuroleptic antiemetics) and is self-limited. Response to anticholinergic medications is usually dramatic, although the condition may recur over the next several days.

After long-term use of these medications (>24 mo), certain patients develop irreversible tardive dyskinesia that consists of characteristic involuntary movements of the face, lips, and tongue. Adverse effects associated with long-term neuroleptic use include galactorrhea (hyperprolactinemia), priapism, elevated liver function test results and cholestatic jaundice, skin photosensitivity, sexual dysfunction, and agranulocytosis (uniquely associated with use of clozapine).

Neuroleptic malignant syndrome (NMS) physical findings may evolve over several days. Initial findings usually involve increased muscle tone, worsening extrapyramidal symptoms, and altered mental status. Diffuse lead-pipe muscle rigidity invariably occurs at some point during the course of illness. Persistent muscle contraction leads to rhabdomyolysis and, consequently, myoglobinuric renal failure. Creatinine kinase levels often are dramatically elevated (50-100% of cases). Muscle rigidity may be observed without NMS. Hyperthermia commonly manifests as core temperature elevation from 101-108°F or higher. At the high range, acidosis results and essential enzymatic functions cease, resulting in multiorgan failure and possibly death. Hyperthermia may be observed in many patients who take neuroleptic medications without full-blown NMS. Patients with NMS are generally confused and disoriented and may become catatonic or comatose.

Miscellaneous abnormalities include metabolic acidosis, pulmonary edema, acute respiratory distress syndrome (ARDS), renal failure, rhabdomyolysis, and disseminated intravascular coagulation (DIC).

Withdrawal symptoms may result after discontinuation or dose changes. Symptoms include nausea, vomiting, diarrhea, rhinorrhea, insomnia, agitation, diaphoresis, and myalgias. [9]

Use of the atypical antipsychotics is associated with a metabolic syndrome characterized by type 2 diabetes (increased insulin resistance), dyslipidemia, and hypertension with associated obesity. This is associated with an increased risk for cardiovascular disease. [10, 11]

Previous
Next:

Causes

Administration of neuroleptic medications can result in any of the consequences listed in Physical; however, certain combinations of medications (eg, lithium + haloperidol, anticholinergics + haloperidol), depot preparations (eg, fluphenazine and haloperidol), and stronger neuroleptics (eg, haloperidol) are more likely to produce adverse effects, including neuroleptic malignant syndrome (NMS).

Previous